MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP T-HANDLE UNIDIRECTIONAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP T-HANDLE UNIDIRECTIONAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 75023347
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during thr surgery, the edges of the polarcup t-handle unidirectional worn out while unplugged.No significant delays were reported and the procedure was finished by changing the surgical technique.No patient was harmed.
 
Additional Manufacturer Narrative
It was reported that, during thr surgery, the edges of the polarcup t-handle unidirectional worn out while unplugged.No significant delays were reported and the procedure was finished by changing the surgical technique.No patient was harmed.The complaint device, used in treatment, was not returned for investigation.Pictures of the complaint device were provided, based on these pictures, the tip of the instrument showed slight signs of wear however this cannot be confirmed conclusively without the instrument and it is unclear if the instrument is still functional.The production documentation was reviewed, no deviations from the standard manufacturing procedure were found.The complaint history review was performed.No further complaints were found for devices of the same lot number.The severity and the failure mode are covered through our risk management.The ifu (lit.No.12.23 ed 05/16) requires "before use, the functionality of surgical instruments should be checked." all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on the limited information provided, the medical assessment could not be performed.Based on the performed investigations, the reported failure mode could not be confirmed.A relationship between the reported event and the device cannot be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.No probable cause can be determined.Normal wear and tear through repeated is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.No further actions are deemed necessary.Should additional information become available, this complaint will be reassessed.This version of the device will be monitored for similar issues.This investigation is considered closed.

Brand Name
POLARCUP T-HANDLE UNIDIRECTIONAL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11843366
Report Number9613369-2021-00227
Device Sequence Number4545415
Product Code JDI
UDI-Device Identifier07611996112368
UDI-Public07611996112368
Combination Product (Y/N)N
Initial Reporter CountryPK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023347
Device Catalogue Number75023347
Device Lot NumberB67652
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer07/01/2021
Initial Report FDA Received Date05/18/2021
Supplement Report FDA Received Date07/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight80